Session: SAT 449-497-Thyroid Neoplasia & Case Reports
Poster Board SAT-475
Case Presentation: 38 year old Hispanic man was brought to emergency department for evaluation of flaccid paralysis of bilateral upper and lower extremities. He had been experiencing intermittent weakness in his extremities for past 3 months. The episodic weakness was associated with numbness particularly 3-4 hours postprandial. He also noted weight loss of 30 lbs along with decreased appetite, disturbed sleep, palpitations, and increased frequency of bowel movements. He also noticed tremors in his hands, heat intolerance, and diaphoresis. His family history was significant for Grave’s disease in his mother and weakness in extremities in his mother and maternal uncles. On examination he had complete flaccid paralysis in all four extremities. His electrolytes were abnormal including K: 1.5 mEq/L (3.5-5.3 mEq/L), PO4: 1.6 mg/dl (2.5-4.5 mg/dl), Mg: 1.4 mEq/L (1.4-2.4 mEq/L). His TSH was suppressed, free T4 of 4.5 ng/dl (0.8-1.6 ng/dl) and total T3 of 277 ng/dl (80-200 ng/dl). He was given IV KCl with improvement in his strength to his baseline. His K level improved to 5.3. He was also started on methimazole 20 mg bid and propranolol 40 mg bid for treatment of presumed Graves’ disease causing thyrotoxicosis. With normalization of electrolytes and thyroid and adrenergic suppressive treatment his motor and thyrotoxic symptoms improved significantly.
Conclusion: It is important to consider thyrotoxicosis in the differential of HPP. Sporadic cases have been described in Hispanic population without obvious pattern of inheritance. Our patient’s family history of Graves’ disease and extremity weakness raises the possibility of underlying genetic predisposition. Multiple mutations in Na/K-ATPase have been described including Kir2.6, CACN1AS and SCN4A. Exacerbation of hypokalemia and resulting paralysis can occur with carbohydrate rich meals, insulin administration, exposure to cold temperatures, exogenous levothyroxine and hyperadrenergic state. Conversely, cautious potassium supplementation (to avoid development of hyperkalemia) and treatment of underlying thyrotoxicosis can reverse and prevent the recurrence of paralysis.
Nothing to Disclose: AK, NT, UB
*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm
See more of: Abstracts - Orals, Featured Poster Presentations, and Posters